Adalimumab is a fully human monoclonal anti-tumor necrosis factor-a agent that is approved for the treatment of Crohn's disease. It has a good safety profile, injection site reactions being the most common adverse effect. We report a case of a 54-year-old woman with a 30-year history of Crohn's disease who developed achromic patches on the trunk and upper extremities after initiating treatment with adalimumab. Cutaneous biopsy confirmed diagnosis of vitiligo and laboratory testing ruled out thyroid disease. Concomitant occurrence of vitiligo and inflammatory bowel disease, although rare, has been described. A common autoimmune basis could explain this fact. Moreover, multiple cutaneous adverse effects have been described in the literature secondary to biologic treatments, including vitiligo. In this report, we discuss the possibility of vitiligo as secondary to adalimumab treatment or as an association between both diseases.
Keywords: Adalimumab; Anti-tumor necrosis factor-a; Cutaneous adverse effects; Vitiligo and Crohn's disease.